Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 238, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 12, 2011, 6:27 PM CDT for Barber County, Pratt County, Kansas. It was in force for 63 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2011, 6:27 PM CDT (23:27 UTC)
- Expired
- Aug 12, 2011, 7:30 PM CDT
- In force
- 63 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 2.5 in
- Wind
- 80.0 mph
Counties Barber County, KS, Pratt County, KS
The radar
The Vance AFB radar (KVNX), 90 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 6:27 PM CDT | TSTM WND DMG | 3 Nw Sawyer, KS | 35 FOOT TRAILER WAS BLOWN ON TOP OF A CHEVY SUBURBAN. |
| Aug 12, 6:27 PM CDT | NON-TSTM WND DMG | 3 Nw Sawyer, KS | 35 FOOT TRAILER WAS BLOWN ON TOP OF A CHEVY SUBURBAN. |
| Aug 12, 6:39 PM CDT | TSTM WND GST 70 | Medicine Lodge, KS | |
| Aug 12, 6:39 PM CDT | TSTM WND GST 70 | Medicine Lodge, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 2:50 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2073 J/kg
- Mixed-layer CIN
- -201 J/kg
- Mixed-layer LCL
- 1158 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.5
The text
As transmitted, in the capitals the NWS used until 2016.
254
WUUS53 KDDC 122327
SVRDDC
KSC007-151-130030-
/O.NEW.KDDC.SV.W.0238.110812T2327Z-110813T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
627 PM CDT FRI AUG 12 2011
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BARBER COUNTY IN SOUTH CENTRAL KANSAS...
PRATT COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 730 PM CDT
* AT 622 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING LARGE DESTRUCTIVE HAIL UP TO TENNIS BALL
SIZE...AND DESTRUCTIVE HURRICANE FORCE WINDS IN EXCESS OF 80 MPH.
THIS STORM WAS LOCATED NEAR PRATT...AND MOVING EAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
PRATT...
PRESTON...
CAIRO...
ISABEL...
KIOWA...
SHARON...
HAZELTON...
MAINLY RURAL AREAS OF BARBER AND PRATT COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS
WESTERN PRATT COUNTY. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
AT 622 PM CDT...THE PUBLIC REPORTED AN ESTIMATED WIND GUST TO 80 MPH
AT PRATT.
THIS WARNING REPLACES THE PREVIOUS WARNING FOR PRATT AND BARBER
COUNTY.
&&
LAT...LON 3781 9848 3738 9850 3738 9836 3702 9836
3701 9898 3780 9899
TIME...MOT...LOC 2325Z 276DEG 18KT 3760 9868
WIND...HAIL 80MPH 2.50IN
$$
122 follow-up statements
012
WWUS53 KDDC 122349
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
649 PM CDT FRI AUG 12 2011
KSC007-151-130030-
/O.CON.KDDC.SV.W.0238.000000T0000Z-110813T0030Z/
PRATT KS-BARBER KS-
649 PM CDT FRI AUG 12 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BARBER AND
PRATT COUNTIES UNTIL 730 PM CDT...
AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DESTRUCTIVE HAIL UP TO
TENNIS BALL SIZE...AND DESTRUCTIVE HURRICANE FORCE WINDS IN EXCESS OF
80 MPH. THE LEADING EDGE OF THESE DAMAGING WINDS WAS LOCATED NEAR
CAIRO...AND MOVING EAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
CAIRO...
ISABEL...
SHARON...
HAZELTON...
MAINLY RURAL AREAS OF BARBER AND PRATT COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
AT 6:39 PM CDT...THE ASOS WIND EQUIPMENT AT MEDICINE LODGE REPORTED
A 70 MPH WIND GUST.
THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS
WESTERN PRATT AND BARBER COUNTIES. THIS IS AN EXTREMELY DANGEROUS
SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY
FROM WINDOWS!
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 3781 9848 3738 9850 3738 9836 3702 9836
3701 9898 3780 9899
TIME...MOT...LOC 2347Z 276DEG 18KT 3758 9854
WIND...HAIL 80MPH 2.50IN
$$
12367
WWUS53 KDDC 130021
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
721 PM CDT FRI AUG 12 2011
KSC007-151-130031-
/O.EXP.KDDC.SV.W.0238.000000T0000Z-110813T0030Z/
PRATT KS-BARBER KS-
721 PM CDT FRI AUG 12 2011
...THE SEVERE THUNDERSTORM WARNING FOR BARBER AND PRATT COUNTIES WILL
EXPIRE AT 730 PM CDT/630 PM MDT/...
THE STORMS WHICH PROMPTED THE WARNING HAD WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH
THESE THUNDERSTORMS.
LAT...LON 3781 9848 3738 9850 3738 9836 3702 9836
3701 9898 3780 9899
TIME...MOT...LOC 0021Z 276DEG 18KT 3755 9833
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:37 PM CDT, 3 hours 50 minutes earlier.
Area forecast discussion, Aug 12, 2:37 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 237 PM CDT FRI AUG 12 2011 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST CHALLENGES ARE SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING, THEN CHANCES OF THUNDERSTORMS INTO SUNDAY. A 70KT UPPER LEVEL JET ON THE BOTTOM OF AN UPPER LEVEL SHORTWAVE TROUGH OVER THE NORTHERN PLAINS WILL CONTINUE TO PROGRESS SOUTHEASTWARD ACROSS WESTERN KANSAS TONIGHT. THIS WILL BRING A COLD FRONT ACROSS SOUTHWESTERN KANSAS BY MID TO LATE AFTERNOON AND INTO THE EVENING. EASTERLY UPSLOPE FLOW WITH DEWPOINTS AROUND 70 WILL BE AHEAD OF THE COLD FRONT WITH CAPES FORECAST AROUND 3000 J/KG. WITH PLENTY OF LAYER SHEAR AND INSTABILITY SEVERE THUNDERSTORMS ARE LIKELY. SOME ROTATING SUPERCELLS WITH LARGE HAIL NEAR OR OVER GOLFBALL SIZE ARE POSSIBLE ALONG WITH AN ISOLATED TORNADO. INITIALLY TEMPERATURE DEWPOINT SPREADS WILL BE HIGH, HOWEVER BY LATER IN THE EVENING THEY WILL FALL. THE STORMS SHOULD END BY AROUND 9 PM FROM MEDICINE LODGE TO LIBERAL. OVERNIGHT LOWS WILL BE IN THE MID TO UPPER 60S. ON SATURDAY AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL MOVE INTO THE HIGH PLAINS WITH COOLER SURFACE HIGH PRESSURE INTO KANSAS. BY LATE AFTERNOON WITH UPSLOPE FLOW INTO FAR SOUTHWESTERN KANSAS AND EASTERN COLORADO A FEW THUNDERSTORMS MAY FORM BUT WITH LOW SHEAR SEVERE WEATHER IS NOT ANTICIPATED. HIGHS ON SATURDAY WITH MOSTLY SUNNY TO PARTLY CLOUDY SKIES LOOK TO BE IN THE LOW TO MID 90S. FOR SATURDAY NIGHT A FEW MORE THUNDERSTORMS MAY MOVE OFF THE HIGHER TERRAIN OF EASTERN COLORADO IN WESTERN KANSAS FROM GARDEN CITY TO LIBERAL. OVERNIGHT LOWS SHOULD BE IN THE LOW TO MID 60S. FOR SUNDAY AN UPPER LEVEL RIDGE WILL BE OVER WESTERN KANSAS AND THE SURFACE HIGH PRESSURE RIDGE WILL MOVE EAST INTO THE MISSOURI VALLEY ALLOWING MOIST UPSLOPE FLOW TO RETURN INTO WESTERN KANSAS. WILL KEEP A SLIGHT CHANCE FOR THUNDERSTORMS BY LATE AFTERNOON BUT AGAIN THE SHEAR PROFILE LOOKS WEAK WITH SEVERE THUNDERSTORMS NOT EXPECTED. HIGHS WILL BE AROUND 90 WITH PARTLY CLOUDY SKIES. DAYS 3-7... JUST A FEW TWEAKS TO THE EXTENDED GRIDS BUT THE SAME STORY HOLDS TRUE WITH SOME PERIODS OF THUNDERSTORMS, A DRYING PERIOD, THEN SLIGHTLY COOLER WEATHER AND POTENTIALLY MORE THUNDERSTORMS. MY PERIOD BEGINS 00Z MONDAY. STILL KEPT 20 TO 30 PERCENT POPS FOR SUNDAY NIGHT. A NORTHWESTERLY FLOW ALOFT WILL STILL BE FAVORABLE FOR MCS DEVELOPMENT AS SUGGESTED BY THE ECMWF AND GFS. HIGHS MONDAY WILL BE IN THE 90S PRIMARILY WITH SLIGHT POPS CARRIED ACROSS CENTRAL KANSAS IN ASSOCIATION WITH A WEAKENING FRONTAL BOUNDARY. BY TUESDAY THE 500 HPA RIDGE BEGINS TO BUILD MORE OVER THE SOUTHERN PLAINS AND WILL DOMINATE OUR WEATHER. THIS RESULTS IN GHOSTS POPS AND WARMER TEMPERATURES. HIGHS AROUND 100 DEG F LOOK REASONABLE FOR MUCH OF THE CWFA. BY WEDNESDAY EVENING INTO THURSDAY THE UPPER LEVEL RIDGE RETROGRADES WEST ACROSS THE DESERT SOUTHWEST. THIS WILL TURN OUR UPPER LEVEL FLOW MORE NORTHWESTERLY AND THEREFORE WILL RESULT IN SLIGHTLY COOLER TEMPERATURES AND THE THREAT FOR MCS ACTIVITY AS MARKED BY SLIGHT POPS IN THE GRIDS. THIS LESS HOT AND MORE SEASONABLE TEMPERATURE PATTERN IS FORECAST TO STICK AROUND FOR THE REST OF THE BUSINESS WEEK. -SUGDEN && .AVIATION... MAINLY VFR CIGS ARE EXPECTED THROUGH THE TAF PERIOD. HAVE CB AND VCTS FOR KDDC AFTER FOLLOWING RECENT HRRR GUIDANCE WHICH SUGGESTS LESS OF A THREAT OF CONVECTION FOR KGCK AND KHYS. THUNDERSTORMS COULD PRODUCE GUSTS TO 50 KNOTS AND LARGE HAIL IS ALSO A THREAT TODAY WITH THE THUNDERSTORMS. CONVECTION SHOULD ERUPT IN THE 20-23Z TIMEFRAME FROM ELKHART TO DODGE CITY TO LARNED AND THEN PUSH EAST THROUGH 9 PM CDT. WINDS WILL SWITCH TO THE NORTHEAST AS THE FRONTAL BOUNDARY/COLD POOL SURGES ACROSS THE REGION. -SUGDEN && .PRELIMINARY POINT TEMPS/POPS... DDC 65 91 65 91 / 30 10 10 20 GCK 64 91 64 91 / 10 10 20 20 EHA 65 92 66 91 / 30 20 20 20 LBL 65 93 66 92 / 30 10 20 20 HYS 64 88 63 88 / 20 10 10 10 P28 69 93 67 92 / 50 10 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN06/36/36
Hazardous weather outlook, Aug 12, 2:59 PM CDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 259 PM CDT FRI AUG 12 2011 KSZ030-031-043>046-061>066-074>081-084>090-132000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 259 PM CDT FRI AUG 12 2011 /159 PM MDT FRI AUG 12 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM THIS EVENING. NUMEROUS THUNDERSTORMS ARE FORECAST TO DEVELOP ALONG A COLD FRONT THIS AFTERNOON INTO THE EVENING. SEVERE WEATHER IS LIKELY WITH DAMAGING WINDS OVER 60 MPH AND HAIL UP TO GOLFBALL SIZE. A FEW SUPERCELLS WITH AN ISOLATED TORNADO CANNOT BE RULED OUT. THE BEST CHANCES FOR SEVERE THUNDERSTORMS WILL BE EAST OF A LINE FROM LACROSSE TO NEAR GARDEN CITY AND LIBERAL STARTING BETWEEN 3 AND 5 PM THIS AFTERNOON. THEY WILL PROGRESS TO THE SOUTHEAST THROUGH MEADE, GREENSBURG, COLDWATER, PRATT, AND END BY AROUND 9 PM AT MEDICINE LODGE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS MAY DEVELOP OVER FAR SOUTHWESTERN KANSAS ON SATURDAY LATE AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE ON SUNDAY AFTERNOON AND EVENING ACROSS MUCH OF SOUTHWEST AND SOUTH CENTRAL KANSAS. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. MORE THUNDERSTORMS COULD DEVELOP ALSO BY THURSDAY EVENING. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL LIKELY BE REQUIRED MAINLY EAST OF A LINE FROM LACROSSE TO NEAR GARDEN CITY AND LIBERAL BY 3 TO 5 PM THIS AFTERNOON INTO THE EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06
In the hours before
Local storm report, Aug 12, 6:02 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
602 PM CDT FRI AUG 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM TSTM WND GST 3 ENE CULLISON 37.64N 98.85W
08/12/2011 E65.00 MPH PRATT KS PUBLIC
&&
KSUGDENLocal storm report, Aug 12, 6:09 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
609 PM CDT FRI AUG 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM TSTM WND GST 5 W PRATT 37.65N 98.83W
08/12/2011 M75 MPH PRATT KS EMERGENCY MNGR
&&
KSUGDENLocal storm report, Aug 12, 6:12 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
612 PM CDT FRI AUG 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM TSTM WND GST 1 W PRATT 37.65N 98.75W
08/12/2011 M80 MPH PRATT KS EMERGENCY MNGR
&&
KSUGDENLocal storm report, Aug 12, 6:20 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
620 PM CDT FRI AUG 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM TSTM WND GST 5 S PRATT 37.57N 98.74W
08/12/2011 M80 MPH PRATT KS EMERGENCY MNGR
&&
KSUGDENLocal storm report, Aug 12, 6:22 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
622 PM CDT FRI AUG 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM TSTM WND GST PRATT 37.65N 98.74W
08/12/2011 E80 MPH PRATT KS PUBLIC
&&
KSUGDENLocal storm report, Aug 12, 6:27 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
627 PM CDT FRI AUG 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM TSTM WND DMG 2 SW PRATT 37.63N 98.76W
08/12/2011 PRATT KS EMERGENCY MNGR
TOPS OF POWER POLES SNAPPED AT 20TH ST SW OF PRATT
&&
KSUGDENThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 2:22 AM CDT | Special Weather Statement | DDC | Grant, Hamilton, Kearny, Stanton | 38 min |
| Aug 12, 3:42 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 48 min |
| Aug 12, 3:56 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee | 49 min |
| Aug 12, 4:28 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 47 min |
| Aug 12, 4:38 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Hodgeman | 67 min |
| Aug 12, 4:42 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Pawnee | 48 min |
| Aug 12, 5:22 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa | 53 min |
| Aug 12, 5:33 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 57 min |
| Aug 12, 5:44 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 46 min |
| Aug 12, 6:08 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 37 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.